Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS State College, PA

June 14, 2004Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 14, 2004, 9:33 PM EDT for Centre County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 9:33 PM EDT (01:33 UTC)
Expired
Jun 14, 2004, 10:45 PM EDT
In force
72 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Centre County, PA

The radar

The State College radar (KCCX), 24 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 7:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS51 KCTP 150133
SVRCTP
PAC027-150245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
933 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1045 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF PINE GLEN TO 24
  MILES WEST OF SANDY RIDGE...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOSHANNON AROUND 940 PM EDT...
  SNOW SHOE AND PHILIPSBURG AROUND 945 PM EDT...
  BLACK MOSHANNON STATE PARK AROUND 950 PM EDT...
 
THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM 
HAVE ALREADY DOWNED TREES IN CLEARFIELD COUNTY. IF YOU ARE IN THE 
PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER NOW

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4101 7749 4121 7791 4114 7805 4101 7806
          4074 7837 4073 7768 4087 7733 4103 7717

JL

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:40 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 14, 7:40 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH WARNING SECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 PM EDT MON JUN 14 2004

.UPDATE...

WILL BE UPDATING THE REMAINDER OF OUR ZONES FOR THE ISSUANCE OF WW
(SVR TSRA) #473. SQUALL LINE/LEWP RACING EAST AT 40-45 KT ACROSS NW
PENN HAS BEEN PRODUCING WIDESPREAD WIND DAMAGE. LOCALIZED BOWS MAY
CONTAIN WIND GUSTS UP TO 75 MPH.

ISOLATED PULSE STORMS MOVING NE AHEAD OF THIS LINE ACROSS THE LOWER
SUSQ VALLEY AND SCENT PENN HAVE CAUSED SOME LOCALIZED WET MICROBURST
WIND DAMAGE OVER THE PAST FEW HOURS.

&&

.AVIATION...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004

VFR CONDS THIS AFTERNOON WITH LOCAL MVFR RETURNING LATE AFTERNOON
AND EVENING WITH POTENTIAL SQUALL LINE SURVIVING INTO WESTERN OR
NORTHWEST PA THIS EVENING. MORE WIDESPREAD MVFR CONDS EXPECTED LATER
TONIGHT DUE TO FOG FORMATION.
&&

.SHORT TERM (THROUGH TUESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004

MODERATE SUBSIDENCE INVERSION/MID LEVEL CAPPING KEEPING FROM EASTERN
OHIO THROUGH CENTRAL AND EASTERN PA KEEPING THINGS TRANQUIL FOR THE
MOMENT. MCV TRACKING ACROSS NRN IN AND LOWER MI WITH LARGE SQUALL
LINE NOW ENTERING NORTHWEST OHIO. UPPER LEVEL DYNAMICS AND MCV
CIRCULATION APPEAR TO BE LIFTING NORTHEASTWARD ON A TRAJECTORY
PARALLEL TO LAKE ERIE...WHICH MIGHT BRING A GLANCING BLOW TO
NORTHWEST PA EARLY TO MID EVENING (23 UTC TO 03 UTC).  MDT RISK
ISSUED FOR THIS POTENTIAL.  ELSEWHERE...TRIGGER IS APPARENTLY
LACKING FOR ORGANIZED CONVECTION AS BROAD SOUTHWESTERLY B.L. FLOW IS
PREVENTING THE LAKE BREEZE BOUNDARY FROM MOVING INLAND...EXCEPT TO
THE SOUTH OF BUF WHERE I SUSPECT SOME DEEPER CONVECTION WILL
INITIATE ON THE INLAND MOVING LAKE BREEZE LATE THIS AFTERNOON AND
EVENING. ISOLATED SHOWER ACTIVITY HAS BEEN PULSING UP AND DOWN OVER
THE LAURELS FOR THE PAST HOUR OR TWO...AND SUSPECT THIS MAY OCCUR
THROUGH LATE AFTERNOON SO WILL CARRY LOW POPS FOR BOTH THIS
LIKELIHOOD AS WELL AS THE POTENTIALITY OF THE NW OHIO SQUALL LINE
SURVIVING ITS TREK ACROSS NRN OHIO INTO WESTERN PA.

DEEP B.L. MOISTURE DECREASES LATE TONIGHT AND TOMORROW ACROSS THE
AREA WITH PWS DROPPING TO OR BELOW 1.00 ACROSS NORTHERN AND WESTERN
PA. ZONAL UPPER LEVEL FLOW PREVENTS THIS DRYING FROM REACHING
SOUTHEAST PA WHERE DEWPOINTS WILL REMAIN HIGH ALONG WITH PWS NEAR
1.5.  FORCING APPEARS QUITE WEAK DURING TUESDAY AFTERNOON...BUT
WITH THERMAL GRADIENT NEARBY EXPECT ENOUGH OF A TRIGGER TO TOUCH OFF
SCATTERED CONVECTION MAINLY SOUTH OF I-80 TUESDAY AFTERNOON.
&&

.LONG TERM (TUESDAY NIGHT THROUGH NEXT MONDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004

FRONT MOVES BY TUESDAY NIGHT. AS BEEN THE CASE...THINK
FNONT WILL SLOW AS IT MOVES INTO THE SE PART OF THE CWA...
THUS ADDED MORE CLDS IN.

WED SHOULD STILL BE DRY...AS SLIGHTLY LESS HUMID AIR WORKS IN...
AND HEIGHTS RISE.

MORE SHOWERS AND STORMS FROM LATE WED NIGHT INTO THU...COULD SEE
THEM LINGER INTO EARLY FRIDAY...BUT KEPT FRIDAY DRY FOR NOW.

MREFS AND MOST MODELS SUPPORT MORE OF A ZONAL FLOW...INSTEAD OF
A DEEP TROUGH...COLD HIGH...AS THERE HAS BEEN HINTS OF LATELY.

THE BIG THING TODAY IS THE MRF...WHICH WOULD GIVE US A COOL
AND WET WEEKEND.

I DID KEEP CHC OF SHOWERS IN FOR SAT NIGHT...AS FRONT MAY
MAY SLOW SOME...AND THIS FITS WITH OTHERS...BUT KEPT SUNDAY DRY...
AND MADE MONDAY DRY. WEIGHTED FCST TO CURRENT FCST AND HPC CHARTS.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR THE ENTIRE CWA UNTIL 11 PM EDT.
&&

UPDATED BY:  LAMBERT
Hazardous weather outlook, Jun 14, 12:47 PM EDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT MON JUN 14 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150843-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1247 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
NORTH CENTRAL PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND
EVENING...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.

THE GREATEST THREAT OF DAMAGING WIND GUSTS WILL BE ACROSS THE
NORTHERN TIER OF CENTRAL PENNSYLVANIA INCLUDING THE NORTHWEST
MOUNTAINS. BECAUSE FREEZING LEVELS ARE QUITE HIGH...THE THREAT OF
LARGE HAIL FROM THESE STORMS WILL BE RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 6:22 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT MON JUN 14 2004

PAZ028-056-142300-
JUNIATA-PERRY-
622 PM EDT MON JUN 14 2004

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLAIN IN PERRY COUNTY...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SPRUCE
HILL...LOYSVILLE AROUND 630 PM...ICKESBURG...PORT
ROYAL...MIFFLINTOWN...MIFFLIN AROUND 635
PM...THOMPSONTOWN...MCALISTERVILLE...MILLERSTOWN AROUND 645 PM AND
RICHFIELD AROUND 655 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BG/BL
Local storm report, Jun 14, 6:26 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 N BIGLERVILLE         39.94N 77.25W
06/14/2004                   ADAMS              PA   EMERGENCY MNGR

            FOUR UTILITY POLES DOWN, ONE FALLING ON A CAR. ALSO,
            SEVERAL TREES KNOCKED DOWN ON HOUSES. NO INJURIES.

&&

LAMBERT
Special weather statement, Jun 14, 7:22 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
722 PM EDT MON JUN 14 2004

PAZ024>028-033>036-042-049>053-056>059-063>066-150300-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-COLUMBIA PA-CUMBERLAND
PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA
PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHUMBERLAND
PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SULLIVAN PA-UNION
PA-YORK PA-
722 PM EDT MON JUN 14 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...
SNYDER...SOMERSET...SULLIVAN...UNION AND YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 7:44 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT MON JUN 14 2004

PAZ064-150015-
ADAMS-
744 PM EDT MON JUN 14 2004

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF GETTYSBURG...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR YORK SPRINGS AROUND 750 PM...
HEIDLERSBURG AROUND 755 PM...NEW OXFORD AROUND 800 PM...LAKE MEADE
AROUND 805 PM...EAST BERLIN AND ABBOTTSTOWN AROUND 810 PM. THIS
STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS IN EXCESS OF
40 MPH.

IF STRONG STORMS APPROACH...MOVE INSIDE A STURDY BUILDING. DO NOT
VENTURE OUTSIDE.

ONDREJIK
Local storm report, Jun 14, 8:30 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     WARREN                  41.84N 79.14W
06/14/2004                   WARREN             PA   EMERGENCY MNGR

            TREES AND UTILITY LINES BLOWN DOWN.

0745 PM     TSTM WND GST     SUNBURY                 40.86N 76.79W
06/14/2004  0 MPH            NORTHUMBERLAND     PA   PUBLIC

            TREES DOWN JUST SOUTH OF TOWN.

0720 PM     TSTM WND DMG     KISTLER                 40.42N 77.39W
06/14/2004                   PERRY              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0640 PM     TSTM WND GST     NEWPORT                 40.48N 77.13W
06/14/2004  55 MPH           PERRY              PA   TRAINED SPOTTER

            PEA SIZE HAIL

&&

LAMBERT
Local storm report, Jun 14, 8:42 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 2ND ENTRY FROM TOP
NATIONAL WEATHER SERVICE STATE COLLEGE PA
842 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     WARREN                  41.84N 79.14W
06/14/2004                   WARREN             PA   EMERGENCY MNGR

            TREES AND UTILITY LINES BLOWN DOWN.

0745 PM     TSTM WND DMG     SUNBURY                 40.86N 76.79W
06/14/2004                   NORTHUMBERLAND     PA   PUBLIC

            TREES DOWN JUST SOUTH OF TOWN.

0720 PM     TSTM WND DMG     KISTLER                 40.42N 77.39W
06/14/2004                   PERRY              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0640 PM     TSTM WND GST     NEWPORT                 40.48N 77.13W
06/14/2004  55 MPH           PERRY              PA   TRAINED SPOTTER

            PEA SIZE HAIL

&&

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:04 PM EDTSevere Thunderstorm WarningCTPColumbia56 min
Jun 14, 8:35 PM EDTSevere Thunderstorm WarningCTPClearfield55 min
Jun 14, 8:53 PM EDTSevere Thunderstorm WarningCTPCameron52 min
Jun 14, 8:56 PM EDTFlash Flood WarningCTPAdams4 hr
Jun 14, 9:08 PM EDTSevere Thunderstorm WarningCTPPotter67 min
Jun 14, 9:19 PM EDTSevere Thunderstorm WarningCTPClinton56 min
Jun 14, 9:25 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset50 min
Jun 14, 9:29 PM EDTSevere Thunderstorm WarningCTPClearfield46 min
Jun 14, 9:41 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga64 min
Jun 14, 9:57 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon63 min
Jun 14, 10:08 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton52 min
Jun 15, 4:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon44 min
Jun 15, 5:07 PM EDTSevere Thunderstorm WarningCTPLancaster38 min
Jun 15, 6:13 PM EDTSevere Thunderstorm WarningCTPLancaster32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.